Tubulointerstitial and Vascular Diseases of the Kidney
Section 2 -
Acute Tubulointerstitial Nephritis
Donna J. Lager, M.D.
Matthew Lewin, M.D.
Case 1: Acute Tubulointerstitial Nephritis
A 51 year old woman with a one-year history of hypertension was treated with
hydrochlorthiazide and Diazide. She later presented with back pain and low-grade fever. Her serum
creatinine was 2.5 mg/dl which subsequently increased to 4 mg/dl. She had peripheral eosinophilia
Acute interstitial nephritis was first described by Biermer in 1860 and later defined as a disease
entity by Councilman in 1898. Until 1943 it was seen exclusively in connection with systemic infections,
most commonly streptococcal, however with the dawning of the era of infection control, acute interstitial
nephritis became a complication of antibiotic therapy as well. Today a number of drugs have been
implicated in causing this disease.
Acute tubulointerstitial nephritis (ATIN), or acute interstitial nephritis (AIN), describes a pattern
of renal injury usually associated with abrupt deterioration in renal function that is characterized
morphologically by inflammation and edema of the renal interstitium and tubules. Acute
tubulointerstitial nephritis has been reported to occur in 1% of biopsies obtained in the evaluation of
hematuria and proteinuria; and in 5-15% of patients with acute renal failure.
The most frequent causes of ATIN can be categorized into three general etiologies: drug-induced,
infection-associated and cases associated with immune or neoplastic disorders. Interstitial nephritis
secondary to glomerular diseases and idiopathic cases are also described.
Drugs are frequently recognized as etiologic factors in AIN and commonly include antibiotics,
analgesics, non-steroidal anti-inflammatory drugs (NSAIDS) and diuretics.
Clinical Presentation and Diagnosis:
Acute tubulointerstitial nephritis is heterogeneous in presentation, laboratory findings and outcome,
however patients with ATIN usually present with an abrupt onset of renal dysfunction. The triad of rash,
fever and eosinophilia are present in less than 30% of patients and are most common in drug associated,
particularly beta-lactam associated, ATIN.
Non-steroidal anti-inflammatory drug associated ATIN frequently presents with nephrotic-range
proteinuria in association with renal insufficiency. Extrarenal signs are uncommon. Most patients will
recover after discontinuation of the NSAID's however, may relapse with reinstitution of a different
No single laboratory test can diagnose ATIN, and renal biopsy remains the "gold standard". Typically
patients experience a progressive increase in serum creatinine and BUN that may be less rapid than acute
renal failure due to nephrotoxins such as aminoglycosides or contrast.
Urinalysis displays leukocytes, leukocyte casts and occasionally RBC's. Eosinophilia and
eosinophiluria may be helpful in the presumptive diagnosis of ATIN, however eosinophiluria has a
sensitivity of only 40%, a specificity of 70% and a positive predictive value of 30%. Urine eosinophils
may also be seen in prostatitis, rapidly progressive glomerulonephritis, bladder carcinoma and renal
The magnitude of proteinuria can vary in ATIN and is usually less than 1gm/24 hr, except in cases in
which the interstitial lesions are associated with glomerular injury, as in the setting of NSAID-induced
The most prominent light microscopic feature of ATIN is a mixed inflammatory cell infiltrate that may
be diffuse or patchy. It is comprised of T-lymphocytes and monocytes with variable numbers of plasma
cells and eosinophils. Granulomas may be seen particularly in drug hypersensitivity reactions.
Immunofluorescent histology is typically negative in ATIN, however the tubular basement membranes may
show a granular staining pattern for IgG or IgM.
In NSAID-associated ATIN, the glomerular lesion is typically minimal change disease; however
membranous nephropathy has also been described.
- Biermer A. Ein ungewöhnlicher Fall von Scharlach. Virchows Archives 19:537-545, 1860.
- Councilman WT. Acute interstitial nephritis. J Exp Med 3:393-420, 1898.
- Kodner CM, Kudrimoti A. Diagnosis and Management of Acute Interstitial Nephritis. Amer Fam Physician. 67(12):2527-2534, 2003.
- Rastegar A, Kashgarian M. The clinical spectrum of tubulointerstitial nephritis. Kidney International 54:313-327, 1998.
- Michel DM, Kelly CJ. Acute Interstitial Nephritis. J Am Soc Nephrol 9(3):506-515, 1998.
- Whelton A. Nephrotoxicity of Nonsteroidal Anti-inflammatory Drugs: Physiologic Foundations and Clinical Implications. Am J Med 106(5B):13S-24S, 1999.